Theses (Scuola Normale Superiore)

Hyperbolicity equations for cusped 3-manifolds and volume-rigidity of representations

Authors: Francaviglia, Stefano

Buy this book

Softcover $14.95
price for USA
  • ISBN 978-88-7642-167-9
  • Free shipping for individuals worldwide
  • This title is currently reprinting. You can pre-order your copy now.
About this book

One of the most useful tools for studying hyperbolic 3-manifolds is the technique of ideal triangulations, introduced by Thurston to understand the hyperbolic structure of the complement of the figure-eight knot. If a 3-manifold is equipped with an ideal triangulation, one tries to construct a hyperbolic structure on the manifold by defining the structure on each tetrahedron and then by requiring global compatibility. Straight hyperbolic ideal tetrahedra are parameterized by complex numbers with positive imaginary part, and compatibility translates into algebraic equations in the parameters. In most of this work we consider generalized solutions of the compatibility equations, without restrictions on the imaginary part, and we investigate which such solutions define a global structure. We begin by facing, and essentially solving in full generality, the analogous two-dimensional Euclidean problem. We then study explicit examples of cusped 3-manifold, exhibiting a variety of different phenomena. Finally, we introduce a certain notion of geometric solution, we prove existence and uniqueness results for such solutions, and we characterize them in terms of the volume of their (suitably defined) holonomy. The last part of the thesis is devoted to the study of the volume function on the character variety of a hyperbolic 3-manifold. Our main result here is the proof of a rigidity theorem for representations of maximal volume.

Buy this book

Softcover $14.95
price for USA
  • ISBN 978-88-7642-167-9
  • Free shipping for individuals worldwide
  • This title is currently reprinting. You can pre-order your copy now.

Recommended for you

Loading...

Bibliographic Information

Bibliographic Information
Book Title
Hyperbolicity equations for cusped 3-manifolds and volume-rigidity of representations
Authors
Series Title
Theses (Scuola Normale Superiore)
Series Volume
2
Copyright
2005
Publisher
Edizioni della Normale
Copyright Holder
Edizioni della Normale
Softcover ISBN
978-88-7642-167-9
Edition Number
1
Number of Pages
136
Topics